Ok...so I have another question. My GI doc wants to do an EGD and said i would be sedated w/diprivan and under an anesthesiologists care. I'm really nervous since this will be the first of any kind of procedure I've had since dx w/POTS. Does anyone have any suggestions/comments/concerns that I should know about? Has anyone had an EGD w/POTS before? I'm really nervous!!!
My son has had anesthesia twice since his diagnosis, both times were in Cleveland. We told the anesthesiologist that he had POTS, so the anesthesiologist immediately said "Oh, well he needs to be very hydrated" and then turned up my son's IV. He also told us what could happen because of the POTS, heart rate dropping,etc.
My son did not have any problems afterwards from either procedure.
I've also had general anesthesia multiple times since having dysautonomia, and the anesthesiologists have been able to accommodate my needs without issue. Fortunately, anesthesiologists are the one specialty of docs that I've always found without fail know what I mean when I say "dysautonomia" and immediately know what the implications of that are and how to prepare for any problems I might have. As Christydrake said, they'll want to keep you well-hydrated, keep an extra close eye on BP and HR, and make SURE you tell EVERYONE (your nurse, doc, and anesthesiologist) when your last dose of crucial BP/HR-affecting meds (especially short-acting meds such as Midodrine and Beta Blockers) was taken and when you will be due for your next dose. They may want to time your procedure such that you will be awake from anesthesia in time to take your next dose of meds, to prevent a sudden change in BP/HR from your last dose wearing off. For example, when I had my last surgery, I made SURE **everyone** was aware of when my next dose of Midodrine would be due unless they wanted to risk a drop in my blood pressure. They were very understanding about this and got me into surgery quickly so everything could be done in time to fit between doses.
If you're not comfortable with deeper levels of anesthesia (such as diprivan), an EGD can be performed under "twilight anesthesia" which is a lighter level of sedation with less risks, and generally considered safer for those who are "high risk" for anesthesia, such as those of us with dysautonomia. It's up to you, though, as some people aren't comfortable with twilight anesthesia and would rather be completely under general anesthesia. If you're not certain, you may want to discuss both options with your doctor.
Thanks for the info. I'm sorry your son suffers from POTS. I'm very glad he didn't have a bad reaction to anesthesia. I'm very worried and I wish I could chill out. Right now now my HR is around 52-64 resting....and BP 90/50's so i get concerned with anything that might lower my BP....pluse, being a nurse DOES NOT help! We know too much!
I hope your son is feeling well! How old is he?
Thanks for your comment! I was planning on talking w/my anesthesiologist prior to the procedure. I was wondering if they would decide against diprivan since I do have POTS....but have not spoken with anyone yet. I am very worried though since I already have a low HR and BP AND take a bb. The bb is low dose and helps control my rate but sometimes I'm afraid it drops my HR and BP too low and adding ANY type of sedative to that mix makes me nervous! Please keep your fingers crossed for me...Thanks again!
When my son had to undergo pituitary tumor surgery, he already had multiple dysautonomia-like symptoms (not officially diagnosed with autonomic dysfunction). He had severe orthostatic intolerance, with tachycardia, and shortness of breath with sometimes even the slightest movement (and many other symptoms).
I discussed his condition with anesthesiology before the surgery,and among other things, asked that they not use propofol (Diprivan) because my son has a soy allergy, and I had recently learned that it includes soybean oil. They hadn't received his soy allergy info, and the technician said it was important they know about all known allergies.
I also asked that they not use sevoflurane, because this was the anesthesia used for my son's mri (at a different hospital), and it was a couple of months after this that his breathing difficulty began, and the orthostatic problem started about 4 months later. My son has a multitude of problems that I don't believe can be blamed on anesthesia alone, but I did a little research on Sevo after this, and found a couple of medical papers stating that research studies show it can directly trigger the formation of peroxynitrite( a toxic free-radical, and a by-product of nitric oxide) and cellular injuries, and causes the depletion of intracellular glutathione (your body's most important antioxidant and a powerful liver detoxificant). In short, Sevo, and other gen. anesthetics are a cause of significant cellular oxidative stress, even after only 1 hour of exposure.
Now, my son had urine organic acids testing about 3 weeks after another mri, one year after the first Sevo exposure. (This time, diazepam was used also). His test showed significant glutathione loss and oxidative stress, as well as severe COQ10 and vitamin depletion, and dysfunctional metabolic pathways.
Having read Dr. Bell's book on Cellular Hypoxia and Neuro-Immune Fatigue, which, in a nutshell discusses the possibility of nitric oxide disregulation and peroxynitrite toxicity as a cause of chronic fatigue and similar conditions, I can only conclude that general anesthesia contributed to my son's severely depleted condition, especially since my son had the same organic acids test 8 months before ever being exposed to anesthesia, and the indicators for oxidative stress and glutathione levels were in the normal range then.
Again, he already had a severe condition, (endocrine problems and hormone depletion) so I don't know if he would have developed his severe orthostatic intolerance or breathing difficulty if he had been perfectly healthy going under anesthesia.
Having said all that, and getting back to his surgery, the anesthesiologists were extremely careful inducing him (and took a long time doing it, with very close monitoring) and he was no worse off after his surgery than before (they used Thiopental and midazolam). In fact, I think the oxygen helped improve his symptoms, for awhile anyway. (The surgery was successful).
My son's nutritionist had recommended pre-treatment with liposomal glutathione, N-acetyl-cysteine (it's precursor) and other supplements prior to the surgery (and I even tried to get him IV glutathione, but no luck) but my son could not fully comply with this, and, to the best of my knowledge, American hospitals just don't give glutathione for detox support prior to surgery. My son is using a transdermal glutathione lotion now, but I cannot attest to it's affectiveness.
So, I guess what I'm saying is, give the anesthesiologists all the information you can about your condition - every symptom, need for pre-hydration, all known allergies etc. , and do something to support liver detoxification (no Tylenol), and I believe you will be all right.
I recommend that you try to avoid propofol. Sometimes they use midazolam (a strong sedative) and a pain medicine so you wont remember anything. This is usually for colonoscopies, obviously if this was surgery then thats definately not an option. Anytime i've had a procedure or surgery, i have actually noticed an improvement in recovery room, i think its b/c of oxygen and IV hydration. Good luck, an EGD isn't that bad.
well....I had my EGD today and I was bolused with 1 L NS prior to the procedure. An anesthesiologist was present per my cardiologist. The procedure went fine and they did use diprivan. My BP and HR dropped during the procedure but they corrected it with meds and I was okay. I was done with the procedure about 5hrs ago and I'm feeling fine. Just a little tired still....and anxious that I MIGHT start feeling bad. ( thats just the anxiety in me) But so far so good. Thanks for all the comments to the earlier post. Please keep your fingers crossed that I will continue to feel okay!
That's wonderful that everything was managed safely and that you're doing well. Get some rest, keep your fluid intake high, and I'll be keeping you in my thoughts that you continue to recover from the anesthesia with no issue. :-)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.